Georgia, 2016High Wind in Georgia, September 2, 2016
September 2, 2016 · NWS CAE · 2 events in 2 counties and zones
Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept. 2nd, and across the coastal plain of SC during the afternoon and evening of the 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 9:35 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 2, 9:35 AM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1035 AM EDT FRI SEP 2 2016
.SYNOPSIS...
A frontal boundary will remain stalled over the North Midlands
this morning. Hurricane Hermine will continue to lift
northeastward today move across South Carolina this afternoon then
exit the region by Saturday morning. Very heavy rainfall expected
across the region through tonight. Behind Hermine, drier and
cooler high pressure will build into the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update as of 1015 am: A Tornado Watch in effect for the extreme
eastern portions of the forecast area until 4pm this afternoon.
Previous discussion: Hurricane Hermine made landfall earlier this
morning along the Big Bend area of the Florida coast and continues
to slowly lift north towards southern Georgia. The frontal
boundary that pushed into the area Thursday evening extends from
off the NC coast to near Florence to near Atlanta. Regional radar
shows generally moderate rainfall occurring in the vicinity of the
front from southeast NC across northern/central SC into northern
GA while the northern edge of the rain shield associated with
Hermine continues to push into southern SC.
No major changes to the ongoing forecasts at this time. MRMS
estimates so far indicate 3-hr rainfall amounts ranging from
generally less than 1 inch in the extreme west to around 4 inches
in portions of the southern Midlands. Flooding still appears the
most significant risk for our area with heavy rainfall expected as
the storm moves into the area later today with strong moisture
convergence moving over the area today possibly enhanced by
dynamics associated with the right entrance region of the upper
jet. Storm total rainfall amounts still expected to be 4-6 inches
in the eastern Midlands with locally higher amounts and lower
amounts in the 2-4 inch range across the western Midlands. Expect
some flooding issues to develop later today and will continue the
Flash Flood Watch that goes into effect at 6am.
As Hermine lifts northward through the day the pressure gradient
will increase and we still expect significant winds to impact the
region. The strongest winds are expected closer to the center of
the storm in the eastern Midlands with wind speeds of 25 to
possibly 40 mph and stronger gusts. A High Wind Warning remains in
effect for the eastern portions of the area until 2 am Saturday,
and a Wind Advisory is in effect for the remainder of the area
until 2am Saturday. As the ground becomes saturated from the
steady heavy rainfall later today, the increasing winds will bring
the potential for downed trees. The more easterly track of Hermine
compared to previous days may limit the tornado threat and confine
it more along the coastal plain but the eastern Midlands are still
at risk with 0-1km SRH values around 300-400 m2s2 continuing into
the early evening.
Tonight Hermine is expected to lift northeast out of the area
during the 03z-06z time frame with some clearing skies late
tonight. Temperatures today will be limited by clouds and
precipitation and should struggle to get out of the 70s. Overnight
temperatures will be limited by wind and clouds but some cool
advection on the backside of the departing storm should allow
temperatures to fall into the mid and upper 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Fair weather is expected over the weekend in the wake of Hermine
with weak upper troughing remaining over the region and surface
ridging from the north. Cooler and drier air will circulate into
the region providing slightly below normal temperatures during
this period with highs in the mid 80s and lows in the 60s. No
rain expected over the weekend as precipitable water values drop
below 1.5 inches with a subsidence inversion also noted on
forecast soundings.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather is expected during this period as the region remains
between Hermine off the Mid-Atlantic/New England coast and a
building upper ridge to the west with generally northerly upper
level flow over the area. Precipitable water values will remain
quite low around or just over 1 inch and a mid level cap noted on
forecast soundings. Temperatures will gradually warm back above
normal this period with highs in the lower 90s and lows in the
upper 60s to lower 70s.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Main precipitation shield associated with Tropical Cyclone
Hermine continues to push into our forecast area. At 12Z, the
center of TS Hermine was over S GA, and is forecast to move NE
across SE GA and S SC today into early tonight. Some weakening of
the circulation expected as center will remain over land. However,
widespread heavy rain, and associated CIG/VSBY restrictions, and
windy conditions expected to persist at our terminals with the
passage of the cyclone. Conditions expected to improve behind the
departing cyclone this evening and early tonight, with gradually
backing winds and decreasing speeds.
EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
Saturday through Tuesday.
&&
.HYDROLOGY...
Heavy rainfall associated with Hurricane Hermine will produce
significant rises on the area rivers. Total rainfall amounts from
2 to 6 inches with locally higher amounts possible. Although the
area rivers will rise significantly over the next several
days...only the North Fork of the Edisto River at Orangeburg is
expected to approach flood stage. The current forecast indicates
the river level rising to 7.8 feet with flood stage 8.0 feet. With
such a hot and relatively dry Summer at times combined with the
traditional draw down period of area reservoirs heading into the
Fall...the area reservoirs have storage available for the event.
The potential does exist for some flash flooding of local streams
and creeks.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight FOR GAZ040-063>065-077.
Wind Advisory until 2 AM EDT Saturday FOR GAZ040.
High Wind Warning until 2 AM EDT Saturday FOR GAZ063>065-077.
SC...Flash Flood Watch through late tonight FOR SCZ015-016-018-
020>022-025>031-035>038-041.
Wind Advisory until 2 AM EDT Saturday FOR SCZ015-016-018-
020>022-025-026.
High Wind Warning until 2 AM EDT Saturday FOR SCZ027>031-
035>038-041.
&&Hazardous weather outlook, Sep 2, 4:05 AM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT FRI SEP 2 2016
GAZ040-SCZ015-016-018-020>022-025-026-030915-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
505 AM EDT FRI SEP 2 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
GAZ063>065-077-SCZ027>031-035>038-041-030915-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
505 AM EDT FRI SEP 2 2016
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
HIGH WIND WARNING.
ISOLATED TORNADOES ARE ALSO POSSIBLE TODAY ACROSS THE SOUTHEASTERN
MIDLANDS AND LOWER CSRA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Sep 2, 9:01 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 AM EDT FRI SEP 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM NON-TSTM WND DMG 4 WNW EDISTO 33.51N 80.96W
09/02/2016 ORANGEBURG SC AMATEUR RADIO
REPORTED A TREE DOWN ACROSS HIGHWAY 4 NEAR
THE INTERSECTION OF SHILLINGS BRIDGE ROAD.
BOTH OF THE LANES OF THE ROADWAY WERE
BLOCKED.
&&
LCVLocal storm report, Sep 2, 9:39 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 AM EDT FRI SEP 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM NON-TSTM WND DMG 5 ESE NORTH 33.58N 81.04W
09/02/2016 ORANGEBURG SC DEPT OF HIGHWAYS
REPORTED A TREE DOWN AT THE INTERSECTION OF
SLAB LANDING ROAD AND WOODHAVEN STREET NEAR
THE TOWN OF NORTH.
&&
LCVHigh Wind, Burke
- When
- September 2, 11:00 AM EST to 5:00 PM EST
- Where
- Burke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
Extensive wind damage reported throughout Burke County, with 7 locations with multiple trees and power lines reported down in and around the city of Waynbesboro. 4 additional locations reported multiple trees and power lines down in the vicinity of Girard, Sardis and Midville.
High Wind, Richmond
- When
- September 2, 11:00 AM EST to 5:00 PM EST
- Where
- Richmond forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
Reports of multiple trees down blocking roadways at 3 locations in and around Augusta.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 2, 20162 deaths · 1 event
- Tornadoes and Tropical Storm in North Carolina, September 2 to 3, 20163 injured · $5.9 million · EF1 · 15 events
- Tropical Storm in Georgia, September 2, 20161 injured · $5.4 million · 20 events
- Tropical Storm and Storm Surge in South Carolina, September 2, 20161 injured · $250,000 · 9 events
- Flash Flooding and Flood in South Carolina, September 2, 20161 injured · $56,000 · 50 kt wind · 23 events
- Tropical Storm in North Carolina, September 2 to 3, 2016$118,000 · 13 events
- Tropical Storm in Georgia, September 2, 2016$71,000 · 9 events
- Lightning Strike in Texas, September 2, 2016$100,000 · 1 event
- Tropical Storm and Flash Flooding in North Carolina, September 2, 2016$36,000 · 16 events
- Tropical Storm in Virginia, September 2 to 3, 2016$35,000 · 11 events
- Tornadoes and Tropical Storm in Georgia, September 2, 2016EF1 · 11 events
- Tropical Storm and Flash Flood in South Carolina, September 2, 2016$18,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661524, 661527.